Illinois, 2008

Dense Fog in Illinois, December 18 to 19, 2008

December 18 to 19, 2008 · NWS PAH · 19 events in 19 counties and zones

Widespread dense fog reduced visibility to one-quarter mile or less. The dense fog occurred along and just ahead of a warm front.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one-quarter mile or less. The dense fog occurred along and just ahead of a warm front. Light east to southeast winds brought moist air over cold, icy ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 18, 2:23 PM CST, 8 hours 37 minutes earlier.

Area forecast discussion, Dec 18, 2:23 PM CST, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CST THU DEC 18 2008

.DISCUSSION... /TONIGHT THROUGH FRIDAY/

FAIRLY WELL ORGANIZED SYSTEM WILL FINALLY BRING A CHANGE IN THE
PERSISTENT COLD AND MOIST LOW LEVEL AIR MASS THAT HAS PLAGUED THE
REGION ALL WEEK. THE SURFACE LOW PRESSURE CENTER WILL TRACK
NORTHEAST ACROSS CENTRAL ILLINOIS LATE TONIGHT. STRONG WIND FIELDS
ASSOCIATED WITH THIS SYSTEM /60 TO 70 KNOTS AT 850 MB/ WILL ADVECT
WARMER AIR NORTHEAST THROUGH THE NIGHT. EXPECT TEMPS TO NUDGE 60
DEGREES NEAR THE TENNESSEE BORDER BY 12Z.

TEMPS JUST BARELY REACHED FREEZING BY 20Z IN THE NORTHERNMOST
COUNTIES...WHICH WILL ALLOW FOR THE CANCELLATION OF THE FREEZING
RAIN ADVISORY.

AS FOR POPS OVERNIGHT...EXPECT WIDESPREAD SHOWERS AND POSSIBLY A FEW
RUMBLES OF THUNDER TO WARRANT CATEGORICAL POPS. WATER VAPOR IMAGERY
INDICATES ADVECTION OF DEEP MOISTURE IS OCCURRING FROM THE SOUTHWEST.
THIS MOISTURE WILL INTERACT WITH AN APPROACHING COLD FRONT AND UPPER
LEVEL SHORTWAVE TO PRODUCE WIDESPREAD RAIN OVERNIGHT. AVERAGE QPF
WILL LIKELY BE IN THE QUARTER TO HALF INCH RANGE PER HPC GUIDANCE.
WEAK ELEVATED INSTABILITY /MUCAPES 100 TO 300 J/KG/ WILL SUPPORT AT
LEAST ISOLATED THUNDER.

THE COLD FRONT WILL BE SWEEPING ACROSS THE LOWER OHIO VALLEY AROUND
12Z. MOST OF THE PRECIP SHOULD BE OVER ACROSS SE MISSOURI AND SW
ILLINOIS BY THEN. NUMEROUS SHOWERS WILL STILL BE ONGOING AT 12Z IN
SW INDIANA AND PARTS OF WEST KENTUCKY. DEEP LAYER DRYING AND
SUBSIDENCE IN THE WAKE OF THE SYSTEM WILL FINALLY RESULT IN LONG
AWAITED SUNSHINE IN THE AFTERNOON. THE AIR MASS IN THE WAKE OF THE
FRONT WILL BE QUITE MILD COMPARED TO RECENT FRONTS.

WINDS WILL REMAIN QUITE GUSTY THROUGH THE DAY. BUFKIT PROGRAM
INDICATES LOW LEVEL LAPSE RATES WILL NOT STEEPEN UNTIL THE LOW LEVEL
JET AXIS MOVES EAST OF THE AREA. EVEN SO...GUSTS WILL BE IN THE 20
TO 30 MPH RANGE OVERNIGHT AND MUCH OF FRIDAY.

&&

.DISCUSSION... /FRIDAY NIGHT THROUGH CHRISTMAS DAY/

TWO WEATHER SYSTEMS TO DEAL WITH DURING THIS PERIOD. IN THE WAKE
OF A FRONTAL PASSAGE THURSDAY NIGHT...HIGH PRESSURE WILL BEGIN TO
OVERSPREAD THE REGION FRIDAY NIGHT DRYING THINGS OUT AND USHERING
IN COOLER TEMPERATURES. THE ABSENCE OF PRECIPITATION WILL BE
BRIEF HOWEVER AS A STORM SYSTEM DEVELOPS OVER THE SOUTHERN PLAINS
ALONG THE AFOREMENTIONED FRONTAL BOUNDARY. THIS SYSTEM BEGINS TO
MOVE NORTHEAST TOWARD THE REGION FRIDAY NIGHT.

MODELS ARE IN GOOD AGREEMENT IN TAKING THE SURFACE LOW ASSOCIATED
WITH THSI SYSTEM EAST NORTHEASTWARD ACROSS THE SOUTHEAST HALF OF
OUR CWA ON SATURDAY. THE BEST CHANCES FOR PRECIPITATION ON
SATURDAY WILL BE ACROSS THE SAME AREA WITH ALL PRECIPITATION
EXPECTED TO BE LIQUID. WITH MODELS INDICATING A BIT OF INSTABILITY
OVER THE EXTREME SOUTHEAST PORTION OF THE CWA...THREW IN A CHANCE
OF THUNDER.

AS THE ARCTIC AIR BEGINS TO FILTER IN BEHIND THIS BOUNDARY
SATURDAY NIGHT...RAIN SHOULD BEGIN TO CHANGE OVER TO SNOW DURING
THE EVENING...BUT BY THE TIME THE COLDER AIR MOVES IN...MOST OF
THE QPF WILL BE VERY LIMITED...SO NOT EXPECTING MUCH IN THE WAY OF
FROZEN PRECIPITATION. MAY HAVE TO EVENTUALLY THROW IN LIGHT SNOW
SHOWERS OR FLURRIES OVER THE NORTHEAST SECTIONS SUNDAY INTO SUNDAY
NIGHT...BUT WILL HOLD OFF FOR NOW.

WITH THE EXCEPTION OF THE ABOVE MENTIONED SNOW SHOWERS/FLURRIES...THE
REGION SHOULD REMAIN DRY AND MUCH COLDER WITH LOWS IN THE TEENS
AND HIGHS IN THE 20S. THE ARCTIC HIGH PRESSURE WILL CONTINUE TO
PREVAIL THROUGH MONDAY NIGHT.

ON TUESDAY THE NEXT WEATHER MAKER/FRONTAL SYSTEM WILL BEGIN TO AFFECT
THE REGION. MODELS STILL NOT IN THE BEST AGREEMENT WITH THIS
SYSTEM. TEMPERATURES ARE FORECAST TO WARM TO >=32 DEGREES ON
TUESDAY...BUT READINGS SHOULD STILL BE BELOW FREEZING AT THE ONSET
OF PRECIPITATION. PER FORECAST LOW LEVEL THICKNESSES AND THERMAL
PROFILES...ACROSS THE NORTHERN HALF OF THE CWA PRECIP WOULD BEGIN
AS SNOW...AND FREEZING RAIN ACROSS THE SOUTHERN HALF. AS
TEMPERATURES WARM UP ON TUESDAY...ALL PRECIP SHOULD CHANGE OVER TO
RAIN.

TUESDAY NIGHT AS THE COLDER AIR BEGINS TO FILTER IN BEHIND THE
FRONT...PRECIP SHOULD BE ALL SNOW OVER THE NORTHWEST HALF OF THE
CWA WITH RAIN CHANGING BACK TO FREEZING RAIN. WEDNESDAY ON THE
BACK SIDE OF THIS SYSTEM PRECIP SHOULD FALL AS SNOW...BUT ALMOST
OF THE QPF WILL HAVE ALREADY MOVED OFF TO THE EAST...SO AT THE
MOMENT THE CHANCES FOR A WHITE CHRISTMAS DONT LOOK THAT GOOD.

BASED ON RECENT SYSTEMS AND MODEL BEHAVIOR...GENERALLY WENT WITH
THE FASTER AND COLDER SOLUTIONS.

&&

.AVIATION...
SOUTHERLY LOW LEVEL FLOW OF MILDER AIR ACROSS COLD GROUND WILL
CONTINUE TO PRODUCE LOW STRATUS AND FOG THROUGH TONIGHT. SOME SLIGHT
IMPROVEMENT IN CIGS AND VSBYS WILL OCCUR THIS AFTERNOON. AFTER
00Z...CIGS WILL LIKELY SETTLE BACK INTO THE IFR CATEGORY. VSBYS ARE
EXPECTED TO REMAIN PRIMARILY MVFR TONIGHT AS LOW LEVEL WINDS PICK UP
SIGNIFICANTLY. GUSTS TO AROUND 30 KNOTS ARE POSSIBLE LATE TONIGHT
AND EARLY FRIDAY WHEN THE LOW LEVEL JET AXIS WILL BE OVER THE LOWER
OHIO VALLEY. A PERIOD OF WIDESPREAD RAIN IS EXPECTED ALONG AND AHEAD
OF A COLD FRONT...WHICH WILL CROSS THE TAF SITES ABOUT 10Z TO 14Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...

KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

JAP/MY
Hazardous weather outlook, Dec 18, 5:08 PM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
508 PM CST THU DEC 18 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
508 PM CST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST FOR THE ENTIRE AREA
TONIGHT. OCCASIONAL LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
THE PRIMARY CONCERNS.

AREAS OF FOG WILL PERSIST TONIGHT. THE FOG MAY BE DENSE AT TIMES
ACROSS PORTIONS OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY. REFER
TO THE DENSE FOG ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS FRIDAY MORNING
ACROSS SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY.

ON SATURDAY A SMALL CHANCE OF THUNDERSTORMS IS FORECAST SOUTHEAST
OF A GREENVILLE TO MURRAY KENTUCKY LINE. OCCASIONAL LIGHTNING AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERNS.

AN ARCTIC COLD FRONT WILL BRING ANOTHER SHOT OF EXTREME COLD
WEATHER TO THE REGION LATE SATURDAY AND SATURDAY NIGHT. BY SUNDAY
NIGHT...WIND CHILLS ARE FORECAST TO BE IN THE SINGLE DIGITS...WITH
ACTUAL TEMPERATURES IN THE TEENS.

A CHANCE OF A WINTRY MIX IS FORECAST FOR TUESDAY...TUESDAY
NIGHT...AND WEDNESDAY. WITH ANOTHER ARCTIC AIRMASS IN PLACE AHEAD
OF THIS SYSTEM...SOME MINOR ICE OR SNOW ACCUMULATIONS CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Dec 18, 8:55 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
855 PM CST THU DEC 18 2008

ILZ075>078-082-083-INZ081-082-085-190600-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GIBSON-PIKE-
POSEY-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...MCLEANSBORO...CARMI...FORT BRANCH...PETERSBURG...
POSEYVILLE
855 PM CST THU DEC 18 2008

...PATCHY LIGHT FREEZING RAIN AND DRIZZLE LIKELY THROUGH MIDNIGHT...

PATCHY LIGHT FREEZING RAIN AND DRIZZLE CAN BE EXPECTED ACROSS A
SMALL PART OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA UNTIL MIDNIGHT.

SHORTLY AFTER 5 PM TODAY...TEMPERATURES DIPPED SLIGHTLY TO JUST
NEAR OR BELOW THE FREEZING MARK. THESE TEMPERATURES...COMBINED
WITH THE ONSET OF PATCHY LIGHT RAIN AND DRIZZLE...HAVE LED TO VERY
LIGHT GLAZING OF ICE ON ELEVATED AND UNTREATED EXPOSED SURFACES IN
A FEW LOCATIONS OVER SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA.

AT 810 PM CST...THE WAYNE COUNTY ILLINOIS EMERGENCY MANAGEMENT
OFFICE REPORTED A LIGHT GLAZING OF ICE IN THE COMMUNITY OF
FAIRFIELD ILLINOIS.

THROUGH MIDNIGHT...TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW
FREEZING ALONG AND NORTH OF A LINE FROM FROM TAMAROA AND
MCLEANSBORO ILLINOIS...EASTWARD TO POSEYVILLE AND PETERSBURG
INDIANA.

THE COVERAGE OF RAIN IS EXPECTED TO INCREASE BETWEEN 10 PM AND
MIDNIGHT IN THE AFOREMENTIONED AREA. HOWEVER...WITH THE INCREASE
IN RAINFALL...TEMPERATURES SHOULD BEGIN TO REBOUND ABOVE THE
FREEZING MARK FOR THE REMAINDER OF THE NIGHT. ICING CONDITIONS
SHOULD THEN BEGIN TO DIMINISH SHARPLY AFTER MIDNIGHT...AS WARMER AIR
MOVES IN.

HOWEVER...BETWEEN NOW AND MIDNIGHT...IF YOU PLAN TRAVEL ACROSS SOUTHEAST
ILLINOIS AND SOUTHWEST INDIANA...SLOW DOWN AND ALLOW EXTRA TIME TO
REACH YOUR DESTINATION. SLICK SPOTS MAY NOT BE AS APPARENT AT
NIGHT ON SOME ROAD AND WALKWAYS.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
December 18, 11:00 PM CST to December 19, 3:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140707, 140708, 140709, 140710, 140711, 140712, 140713, 140714, 140715, 140716, 140717, 140718, 140719, 140720, 140721, 140722, 140723, 140724, 140725.